Article

Comprehensive hospital drug monitoring (CHDM): adverse skin reactions, a 20-year survey.

Dermatological Clinic, University of Berne, Switzerland.
Allergy (Impact Factor: 6). 05/1997; 52(4):388-93. DOI: 10.1111/j.1398-9995.1997.tb01017.x
Source: PubMed

ABSTRACT Studies on the epidemiology of common adverse cutaneous drug reactions have rarely been reported, since they can only be successfully conducted in clinics of internal medicine employing consultant dermatologists and having a comprehensive or intensive system of monitoring. Between 1974 and 1993, the adverse skin reactions occurring in divisions of general internal medicine of three different hospitals were monitored by a computerized comprehensive system. The "drug-monitoring patient" was defined as the recipient of at least one drug during hospitalization. The relationship of the skin reactions to drug causality in these patients had to be either definite (proven by re-exposure) or probable (drug relation greater than that of nondrug causality). The skin reactions were classified into four diagnostic groups. Maculopapular exanthema, urticaria, and vasculitis were the three main groups. The fourth group comprised cases of nonhomogeneous but clinically well-defined special exanthema. For selected drugs and years of observation, special emphasis was placed on the study of time patterns (reaction time, exposure time). A total of 1317 definite or probable drug-induced skin reactions occurred during the hospitalization of 48,005 consecutively admitted "drug-monitoring patients": 1201 cases of maculopapular exanthema, 78 cases of urticaria, 18 cases of cutaneous vasculitis, and 20 cases of special exanthema (five of erythema multiforme minor, six of fixed eruption, one of photosensitivity reaction, and eight of acneiform eruption). The main drugs involved did not differ for the three main types of skin reactions, penicillins ranking in the first place, followed by sulfonamides--most often combined with trimethoprim--and in the third place nonsteroidal anti-inflammatory drugs. The reaction time (time from last drug exposure to first skin manifestation) for urticaria showed a relevant proportion of the acute type (within 1 h) and most of the subacute type (1-24 h). For maculopapular exanthema, the subacute or, rarely, the latent type (1-8 days, exceptionally more than 8 days) predominated. For aminopenicillins, the rate of occurrence of skin reactions increased with increasing exposure time up to 12 days, and then markedly diminished. Possibly due to the tendency to withdraw suspected drugs even in the case of minor (e.g., maculopapular) skin reactions, no severe events such as erythema multiforme major/Stevens-Johnson syndrome or toxic epidermal necrolysis occurred.

0 Followers
 · 
78 Views
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Cutaneous adverse reactions are reported for many therapeutic agents and, in general, are observed in between 0% and 8% of treated patients depending on the drug. Antiosteoporotic agents are considered to be safe in terms of cutaneous effects, however there have been a number of case reports of cutaneous adverse reactions which warrant consideration. This was the subject of a working group meeting of the European Society for Clinical and Economic Aspects of Osteoporosis and Osteoarthritis in April 2009, which focused on the impact of cutaneous adverse reactions and drug-induced hypersensitivity in the management of postmenopausal osteoporosis. This position paper was drafted following these discussions and includes a flowchart for their recognition. Cutaneous adverse reactions observed with antiosteoporotic agents were reviewed and included information from case reports, regulatory documents and pharmacovigilance. These reactions ranged from benign effects including exanthematous or maculopapular eruption (drug rash), photosensitivity and urticaria, to the severe and potentially life-threatening reactions of angioedema, drug rash with eosinophilia and systemic symptoms (DRESS), Stevens Johnson syndrome and toxic epidermal necrolysis. A review of the available evidence demonstrates that cutaneous adverse reactions occur with all commonly used antiosteoporotic treatments. Notably, there are reports of Stevens Johnson syndrome and toxic epidermal necrolysis for bisphosphonates, and of DRESS and toxic epidermal necrolysis for strontium ranelate. These severe reactions remain very rare (<1 in 10,000 cases). In general, with proper management and early recognition, including immediate and permanent withdrawal of the culprit agent, accompanied by hospitalization, rehydration and systemic corticosteroids if necessary, the prognosis is positive.
    Therapeutic advances in musculoskeletal disease 02/2011; 3(1):31-41. DOI:10.1177/1759720X10387202
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: The aim of the study was to evaluate the pattern of utilization of systemic drugs used in the management of adverse drug reactions (ADRs) leading to hospitalization. A prospective pharmacovigilance study was carried out among patients admitted to the Clinic of Dermatology and Venereology in Stara Zagora (July 1999–June 2009). ADRs were classified by type, severity and causality. Casecausality was scored according to Naranjo et al. (1981). Drug utilization was measured in defined daily doses (DDDs) per 100 hospital bed days. A total of 144 cutaneous ADRs, predominantly “type B” were the reason for hospitalization. Highest utilization for the management of ADRs was found for the drug groups “Blood and blood forming organs” (406.08 DDDs/100 bed days) and “Respiratory system” (111.15 DDDs/100 bed days). The use of DDD for measuring drug utilization reveals the importance of drug-induced exacerbations of chronic skin diseases like psoriasis which were associated with significant utilization of drugs belonging to the group “Blood and blood forming organs”. Considering the low preventability of “type B” ADRs, our findings suggest that potential reduction of drug-related hospitalizations may be achieved through the rational use of drugs in patients with comorbidities. KeywordsAdverse drug reaction-Treatment-Dermatology
    Central European Journal of Medicine 02/2010; 6(1):37-44. DOI:10.2478/s11536-010-0057-y · 0.21 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Many prescribed drugs can cause cutaneous rashes and eruptions, which may present in various forms and severity. Most of these reactions are mild; however, the severe cases can lead to life-threatening complications. The most severe of these reactions may include angioedema, acute generalized exanthematous reactions, Stevens-Johnson syndrome and toxic epidermal necrolysis. We report two cases wherein the patients developed classical angioneurotic edema on clozapine therapy and improved rapidly when clozapine was stopped.
    General Hospital Psychiatry 01/2007; 29(1):78-80. DOI:10.1016/j.genhosppsych.2006.10.014 · 2.90 Impact Factor